Case Reports Of These Sodium-Glucose Co-Transporter-2 (SGLT2) Inhibitors Causing Diabetic Ketoacidosis (DKA) Presented At Recent Medical Meeting
The FDA is investigating a connection between a certain class of diabetes medicines and diabetic ketoacidosis (DKA), ketoacidosis, or ketosis. From "FDA Drug Safety Communication: FDA warns that SGLT2 inhibitors for diabetes may result in a serious condition of too much acid in the blood", issued on May 15, 2015:
The U.S. Food and Drug Administration (FDA) is warning that the type 2 diabetes medicines [Invokana (canagliflozin), Farxiga (dapagliflozin), and Jardiance (empagliflozin)] may lead to ketoacidosis, a serious condition where the body produces high levels of blood acids called ketones that may require hospitalization. We are continuing to investigate this safety issue and will determine whether changes are needed in the prescribing information for this class of drugs, called sodium-glucose cotransporter-2 (SGLT2) inhibitors.
Patients should pay close attention for any signs of ketoacidosis and seek medical attention immediately if they experience symptoms such as difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness....
A search of the FDA Adverse Event Reporting System (FAERS) database identified 20 cases of acidosis reported as diabetic ketoacidosis (DKA), ketoacidosis, or ketosis in patients treated with SGLT2 inhibitors from March 2013 to June 6, 2014 (see Data Summary). All patients required emergency room visits or hospitalization to treat the ketoacidosis. Since June 2014, we have continued to receive additional FAERS reports for DKA and ketoacidosis in patients treated with SGLT2 inhibitors.
In addition, at least one study presented at the 2015 annual meeting of the American Association of Clinical Endocrinologists found a connection between the SGLT2 inhibitors and diabetic ketoacidosis (DKA). From this MedPage Today news report, "Three Diabetes Drugs Linked to Ketoacidosis, FDA Warns":
In one of the studies presented [this May 2015 meeting of the American Association of Clinical Endocrinologists (AACE)], researchers led by Foiqa Chaudhry, MD, an endocrinology fellow at the University of Florida, described two cases of DKA that developed after the patients were taking SGLT2 inhibitors. An 18-year-old female presented with persistent vomiting and abdominal pain for the last 24 hours. She'd had type 2 diabetes since she was 8, but had never had ketoacidosis.
She had started taking metformin and [Invokana (canagliflozin)] 3 weeks earlier, and her primary care physician increased the dosage from 100 mg to 300 mg one week earlier. She was treated for diabetic ketoacidosis with an insulin drip and an IVF, and was eventually discharged.
In the other case, a 55-year-old man presented with dizziness. It was found that he had recently started taking glipizide and [Farxiga (dapagliflozin)]. He was treated for mild DKA and sent home. The authors of the paper said that the safety of SGLT2 therapy warrants further study.
We will continue to monitor the safety profile of these SGLT2 inhibitors -- Invokana (canagliflozin), Farxiga (dapagliflozin), and Jardiance (empagliflozin) -- as regards side effects such as cases of acidosis reported as diabetic ketoacidosis (DKA), ketoacidosis, or ketosis in patients using these drugs as diabetes treatments.